Patch testing is an effective method for the diagnosis of carbamazepine-induced drug reaction, eosinophilia and systemic symptoms (DRESS) syndrome in an 8-year-old girl


Buyuktiryaki A. B. , Bezirganoglu H., Sahiner Ü. M. , Yavuz S., Tuncer A., Kara A., ...More

AUSTRALASIAN JOURNAL OF DERMATOLOGY, vol.53, no.4, pp.274-277, 2012 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 53 Issue: 4
  • Publication Date: 2012
  • Doi Number: 10.1111/j.1440-0960.2012.00887.x
  • Title of Journal : AUSTRALASIAN JOURNAL OF DERMATOLOGY
  • Page Numbers: pp.274-277
  • Keywords: carbamazepine, DRESS syndrome, drug hypersensitivity, eosinophilia, ANTICONVULSANT HYPERSENSITIVITY SYNDROME, RASH

Abstract

Drug reaction, eosinophilia and systemic symptoms (DRESS) is an acute and life-threatening disease, characterised by fever, rash and systemic symptoms, including lymphadenopathy, abnormal liver function, interstitial nephritis, pulmonary and cardiac infiltrates and haematological abnormalities with eosinophilia and atypical lymphocytes. The drugs mostly associated with DRESS are anticonvulsants, allopurinol, minocycline and sulfonamides. This syndrome is rarely seen in childhood even though a large number of children have anticonvulsant treatment. An 8-year-old girl was admitted with fever, lymphadenopathy and skin eruptions on her trunk. Her medical history was notable for epilepsy and carbamazepine treatment had been started 5 weeks previously. Laboratory studies showed a white cell count of 6200/mu L (normal, 410011 200/mu L) with 22% eosinophils and a gamma-glutamyl transpeptidase level of 296 U/L (normal, 023 U/L). Laboratory tests for infections and collagen diseases were in the normal range. Persistence of fever and maculopapular eruption with generalised desquamation and the appearance of cheilitis and facial angioedema suggested a hypersensitivity reaction to carbamazepine. The carbamazepine was replaced with levetiracetam. All clinical symptoms improved within a week with corticosteroids and antihistamine treatment. Six weeks after complete recovery an epicutaneous patch test with carbamazepine was performed and a carbamazepine-induced positive skin reaction was observed at 48-h. Carbamazepine-induced DRESS syndrome is a rare entity in children. An epicutaneous patch test is a useful tool for identifying the inducing agent for the DRESS syndrome and for identifying a safe anticonvulsant drug.